Texas, 2008

Tornadoes and Hail in Texas, May 14, 2008

May 14, 2008 · NWS SJT · 28 events in 8 counties and zones

A frontal boundary draped across West Central Texas, combined with an upper level storm system approaching from the west and a surface dryline triggered thunderstorms across the western Concho Valley and Big Country. As one supercell tracked east into Nolan county, storm spotters reported brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.3 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A frontal boundary draped across West Central Texas, combined with an upper level storm system approaching from the west and a surface dryline triggered thunderstorms across the western Concho Valley and Big Country. As one supercell tracked east into Nolan county, storm spotters reported brief tornadoes. This storm continued east dropping hail the size of golf balls. Baseball size hail was reproted just southeast of Abilene near the town of Potosi. This storm continued to produce baseball size hail as it continued east into Callahan county. Another supercell developed just west of San Angelo dropping quarter size hail in Knickerbocker and at San Angelo Mathis Field. As this storm moved east, hail increased to golf ball size across Concho County. Wind gusts to 69 mph were recorded at the Brady Airport before equipment lost power. There was widespread tree and power line damage in Brady. A National Weather Service Storm Survey revealed an EF0 tornado caused damage to storage buildings, trees, and vegetation on the southeast side of Brady Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 14, 2:29 PM CST, 43 minutes earlier.

Area forecast discussion, May 14, 2:29 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 PM CDT WED MAY 14 2008

.SHORT TERM...
MOST OF THE EFFORT TODAY PUT INTO THE COMPLICATED SHORT TERM THIS
AFTERNOON. CONVECTION FROM EARLIER THIS MORNING LEFT A WORKED OVER
AIR MASS...WHICH IS JUST NOW STARTING TO SHOW SIGNS OF
DESTABILIZING...WITH CAPE VALUES RUNNING AROUND 1500 ACROSS THE
CENTRAL COUNTIES TO PUSHING 2500 ACROSS THE SOUTHEAST. MEANWHILE...NEARLY
STATIONARY FRONTAL BOUNDARY DRAPED FROM SOMEWHERE AROUND BROWNWOOD
BACK TO SAN ANGELO AND THEN NORTHWEST TO MIDLAND. LIFT WITH THE UPPER
LOW OUT ACROSS NEW MEXICO HAS GENERATED STORMS OUT ALONG THE TEXAS
AND NEW MEXICO BORDER...AND EXPECT THAT BETWEEN A JET MAX THAT
WILL ROUND THE BASE OF THE LOW AND MOVE INTO THE AREA...AND WHATS
LEFT OF THE FRONTAL BOUNDARY...STORMS SHOULD START TO BECOME MORE
WIDESPREAD ACROSS WEST CENTRAL TEXAS OVER THE NEXT HOUR OR TWO.

HAVE SEEN BETTER SHEAR AND INSTABILITY...BUT BOTH ARE MORE THAN
SUFFICIENT FOR SUPERCELLS. LARGE HAIL STILL LOOKS LIKE THE MAIN
THREAT...BUT ANY STORMS THAT CAN CROSS OR TRACK ALONG THE FRONTAL
BOUNDARY WILL HAVE AN INCREASED TORNADO THREAT AS WELL.

STILL NOT ENTIRELY SURE HOW WELL THE AIR MASS WILL RESPOND ONCE
THE STORMS GET GOING...IF NOTHING ELSE BECAUSE LOW LEVEL WIND FIELDS
INCLUDING THE MOISTURE INFLOW REMAIN WEAK. WILL RUN CHANCE POPS
PRETTY MUCH AREAWIDE FOR TONIGHT AND SEE HOW THE SITUATION
DEVELOPS.

ONCE THE UPPER LOW WEAKENS AND MOVES OUT LATER TONIGHT...COLD
FRONT DROPS THROUGH THE REGION. POPS BEGIN TO DROP AND COOLER
TEMPERATURES WITH QUITE A BIT OF CLOUD COVER WILL PREVAIL.

.LONG TERM...

UPPER TROUGH STILL OUT ACROSS THE AREA THROUGH THE WEEKEND...BUT
PREFER THE GENERAL HANDLING OF THE SITUATION OF THE ECMWF TO THE
GFS. THUS...WILL TRY TO LIMIT POPS TO JUST THE SOUTHWEST PORTIONS
OF THE AREAS AS MUCH AS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 54  75  53  76 /  40  10  10  10
SAN ANGELO 	 59  79  54  76 /  30  20  20  10
JUNCTION 	 61  79  56  79 /  30  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 14, 1:13 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
213 PM CDT WED MAY 14 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
213 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL STORM SYSTEM WILL MOVE NORTHEAST FROM SOUTHERN NEW
MEXICO INTO THE TEXAS PANHANDLE THIS EVENING. AS THIS SYSTEM
MOVES THROUGH THE AREA...THERE WILL BE A CHANCE OF SCATTERED
THUNDERSTORMS DEVELOPING LATER THIS AFTERNOON AND EVENING. SOME OF
THESE STORMS MAY REACH SEVERE LIMITS...THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO THE POSSIBILITY OF
ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL BE ALSO BE POSSIBLE IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS WEST CENTRAL TEXAS
LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, May 14, 2:50 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT WED MAY 14 2008

TXZ071-142145-
IRION TX-
350 PM CDT WED MAY 14 2008

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR IRION
COUNTY...

AT 347 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER CENTRAL IRION COUNTY...OR ABOUT 13
MILES NORTHWEST OF MERTZON...MOVING EAST AT 29 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN IRION COUNTY.

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1100 PM CDT WEDNESDAY EVENING FOR WEST CENTRAL TEXAS.

12

The radar

The San Angelo radar (KSJT), 34 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

19 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Irion

When
May 14, 3:12 PM CST
Where
Irion County, 0.69 mi S of Mertzon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.260, -100.820

Hail, Tom Green

When
May 14, 3:25 PM CST
Where
Tom Green County, 1.9 mi WSW of Knickerbocker
Measured
1 in hail
Reported by
Public
Coordinates
31.260, -100.660

Hail, Tom Green

When
May 14, 3:29 PM CST
Where
Tom Green County, 1.37 mi ESE of Tankersly Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.320, -100.660

Hail, Tom Green

When
May 14, 3:31 PM CST
Where
Tom Green County, 3.03 mi WSW of Christoval
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.190, -100.550

Hail, Tom Green

When
May 14, 3:36 PM CST
Where
Tom Green County, 1.38 mi N of Knickerbocker
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.290, -100.630

Hail, Tom Green

When
May 14, 3:46 PM CST
Where
Tom Green County, 1.37 mi ENE of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
NWS Employee
Coordinates
31.380, -100.480

Quarter size hail fell at the San Angelo Airport.

Hail, Concho

When
May 14, 4:35 PM CST
Where
Concho County, 9.5 mi ESE of Eola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.350, -99.930

Tornado, Nolan

When
May 14, 4:35 PM CST to 4:38 PM CST
Where
Nolan County, 5.25 mi W of Edleona
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.330, -100.540

A trained spotter reported a brief tornado about 8 miles south of Roscoe.

Hail, Concho

When
May 14, 4:40 PM CST
Where
Concho County, 3.64 mi NW of Eden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.260, -99.890

Wind driven golfball size hail broke about 20 panes of glass at the hospital in Eden. The wind driven golfball size hail also broke windows in homes and vehicles.

Thunderstorm Wind, Concho

When
May 14, 4:40 PM CST to 4:45 PM CST
Where
Concho County, Eden
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
31.220, -99.850

Strong thunderstorm winds tore off the roof of a large barn. The strong winds also caused golfball size hail to break windows.

Hail, Concho

When
May 14, 4:45 PM CST
Where
Concho County, Eden
Measured
2 in hail
Reported by
COOP Observer
Coordinates
31.220, -99.850

Hail, Concho

When
May 14, 4:46 PM CST to 4:47 PM CST
Where
Concho County, 0.76 mi SSE of Eden
Measured
3.5 in hail
Property damage
$3.0 million
Reported by
Newspaper
Coordinates
31.210, -99.844

Hail larger than baseballs of about 3.5 inches was measured on the east side of Eden. This wind driven hail storm damaged and destroyed many buildings across Eden.

Tornado, Nolan

When
May 14, 4:53 PM CST to 4:55 PM CST
Where
Nolan County, 2.71 mi SE of Lake Trammell
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.340, -100.400

A storm spotter reported a brief tornado about 4 miles south of Lake Sweetwater.

Tornado, McCulloch

When
May 14, 5:07 PM CST to 5:10 PM CST
Where
McCulloch County, Melvin
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
31.200, -99.580

A brief tornado was reported about a quarter mile east of Melvin.

Hail, Taylor

When
May 14, 5:12 PM CST
Where
Taylor County, 0.9 mi NE of Trent
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.490, -100.120

Tornado, McCulloch

When
May 14, 5:16 PM CST to 5:19 PM CST
Where
McCulloch County, 1.94 mi SSW of Brady Res to 1.31 mi S of Brady Res
Rating
EF0
Path length
1.01 mi
Path width
85 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
31.126, -99.397

A storm survey revealed that a tornado with winds between 65 and 85 mph caused damage to storage buildings, a marina, trees, and other vegetation along the southeast side of Brady Lake.

Hail, Taylor

When
May 14, 5:25 PM CST
Where
Taylor County, 0.69 mi S of View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.340, -99.880

Quarter size hail was reported along US-277 near View.

Thunderstorm Wind, McCulloch

When
May 14, 5:28 PM CST
Where
McCulloch County, Brady Curtis Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
AWOS
Coordinates
31.180, -99.320

Before power was lost, a wind gust of 60 knots was reported at the Brady Airport AWOS. High winds knocked down trees, power lines and damaged about 100 businesses and homes in Brady including the civic center.

Thunderstorm Wind, Taylor

When
May 14, 5:31 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
65 kt (75 mph) estimated gust
Property damage
$60,000
Reported by
Law Enforcement
Coordinates
32.280, -99.830

Several power poles were reported snapped near Buffalo Gap. Also, a roof was blown off a home and trees were uprooted.

Hail, McCulloch

When
May 14, 5:32 PM CST
Where
McCulloch County, 2.36 mi E of Lohn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.320, -99.380

Quarter size hail was covering US-283 just east of Lohn.

Thunderstorm Wind, McCulloch

When
May 14, 5:35 PM CST
Where
McCulloch County, 0.59 mi W of Brady
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.130, -99.340

Small tree limbs were blown down.

Hail, Taylor

When
May 14, 5:42 PM CST
Where
Taylor County, 1.81 mi NW of Potosi
Measured
3.5 in hail
Reported by
Broadcast Media
Coordinates
32.340, -99.690

Hail, Callahan

When
May 14, 5:53 PM CST
Where
Callahan County, 0.9 mi SE of Eula
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
32.340, -99.560

Hail, Callahan

When
May 14, 5:55 PM CST
Where
Callahan County, 0.9 mi SW of Denton
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
32.260, -99.540

Hail, Callahan

When
May 14, 6:00 PM CST
Where
Callahan County, 3.23 mi WNW of Rowden
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
32.220, -99.400

Hail, San Saba

When
May 14, 6:05 PM CST
Where
San Saba County, 0.91 mi SE of Harkeyville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
31.210, -98.790

Hail, Callahan

When
May 14, 6:15 PM CST
Where
Callahan County, 3.23 mi WSW of Cottonwood
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.180, -99.250

Thunderstorm Wind, Callahan

When
May 14, 6:15 PM CST
Where
Callahan County, 3.23 mi WSW of Cottonwood
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.180, -99.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101278, 101280, 101281, 101282, 101283, 101288, 101291, 106904, 101292, 108306, 101294, 119665, 106905, 106906, 101295, 106902, 101297, 101364, 101369, 101298, 101361, 101299, 101300, 101301, 101303, 101304, 101305, 101355.